New York, 2013

Hail and Damaging Winds in New York, September 11, 2013

September 11, 2013 · NWS BTV · 12 events in 4 counties and zones

A weak area of low pressure traveling along a stationary front, draped across NY and VT, embedded in an unseasonably warm and unstable air mass resulted in a series of thunderstorms that moved across northern New York in the afternoon with a second round during the evening. Some of these thunderstorms produced damaging winds of downed trees and utility lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak area of low pressure traveling along a stationary front, draped across NY and VT, embedded in an unseasonably warm and unstable air mass resulted in a series of thunderstorms that moved across northern New York in the afternoon with a second round during the evening. Some of these thunderstorms produced damaging winds of downed trees and utility lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 11, 3:40 PM EST, 5 minutes earlier.

Area forecast discussion, Sep 11, 3:40 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
440 PM EDT WED SEP 11 2013

.SYNOPSIS...
THE THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT
WITH MILD TEMPERATURES. MORE SHOWERS AND THUNDERSTORMS WILL MOVE
INTO THE NORTH COUNTRY FROM THE NORTHWEST AS A COLD FRONT
APPROACHES FROM SOUTHEASTERN ONTARIO AND SOUTHERN QUEBEC THURSDAY
MORNING. THIS FRONT WILL PRODUCE SHOWERS AND THUNDERSTORMS
CAPABLE OF PRODUCING HEAVY RAIN AND TRAINING STORMS THROUGH
THURSDAY NIGHT AS THE FRONT EXITS THE REGION BY FRIDAY MORNING.
IT WILL BE MUCH COOLER WITH LINGERING SHOWERS FRIDAY. HIGH
PRESSURE WILL THEN BRING DRY AND COOL WEATHER TO THE NORTH
COUNTRY THIS WEEKEND.

&&

.NEAR TERM /UNTIL 8 AM THURSDAY MORNING/...
AS OF 440 PM EDT WEDNESDAY...SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS THE NORTH COUNTRY THIS AFTN AND EVENING. STORMS
AFFECTING ADKS...ACROSS THE CPV AND INTO CENTRAL VT AND THE NEK
HAVE DEVELOPED ALONG A SFC TROUGH...MOVING EAST AND PRODUCING
HEAVY RAINFALL...GUSTY WINDS AND PSBLY SMALL HAIL. 2ND AREA OF
STORMS OVER SERN ONTARIO AND SRN QUEBEC...NEAR THE QUASI-
STATIONARY WARM FRONT. THE NRN BATCH OF STORMS WILL MEANDER
AROUND THE INTERNATIONAL BORDER. EXPECT STORMS TO LOSE
INSTABILITY OVERNIGHT WITH NOCTURNAL COOLING ALSO SETTING IN.
SEVERE THUNDERSTORM WATCH NUMBER 521 HAS BEEN ISSUED FOR THE
ENTIRE NORTH COUNTRY UNTIL 10PM TONIGHT. GOING FORECAST OF STRONG
TO SEVERE THUNDERSTORM THREAT ON TRACK.

MORE SHOWERS AND THUNDERSTORMS AHEAD OF THE COLD FRONT WILL MOVE
INTO THE NORTH COUNTRY FROM THE NW AS THE ASSOCIATED UPPER LEVEL
TROUGH DEEPENS OVER THE GREAT LAKES REGION EARLY THURSDAY
MORNING. AHEAD OF THIS PRECIP...CLOUDY SKIES WILL RESIDE OVER THE
AREA WITH CONTINUE S/SW FLOW KEEPING TEMPS MILD AND DEWPTS MOIST
OVERNIGHT. MIN TEMPS EXPECTED TO BE IN THE 60S TO L70S.

&&

.SHORT TERM /8 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
AS OF 440 PM EDT WEDNESDAY...INCREASING CHANCES FOR SHOWERS AND
THUNDERSTORMS AS UPPER LEVEL JET DYNAMICS BECOME MORE FAVORABLE
AS TROUGH CONTINUES TO DEEPEN WHILE MOVING INTO THE NORTHEAST. AT
THE SFC THE COLD FRONT WILL PROVIDE PLENTY OF LIFT INTO THE WARM
MOIST AIR. DEWPTS IN THE 60S WITH MAX TEMPS IN THE 70S TO NEAR 80
WILL STILL FEEL WARM AND MUGGY.

SOME INSTABILITY REMAINS DURING THE DAY THURSDAY OVER VT...COULD
STILL SEE THREAT OF STRONG GUSTY WINDS AND HAIL. PWATS AHEAD OF
THE FRONT WILL RANGE FROM 1.4 TO 2 INCHES...INCREASING THE THREAT
FOR SOME HEAVY RAINFALL. MODELS SHOWING CORFIDI VECTORS STILL
SUPPORT PSBL TRAINING OF SHOWERS AND STORMS WHICH COULD LEAD TO
SOME FLOODING. COVERAGE AND INTENSITY OF SHOWERS AND STORMS WILL
GRADUALLY DECREASE FROM WEST TO EAST THURSDAY NIGHT AS THE FRONT
PUSHES EAST OF FORECAST AREA. TOTAL RAINFALL AMOUNTS OF 1 TO 2
INCHES ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE IN
STORMS OR WITH TRAINING CELLS.

AS THE FRONT MOVES THROUGH THE AREA...CHANCE FOR SHOWERS AND
STORMS WILL DECREASE...WITH THE FRONT EXITING SERN VT BY EARLY
FRIDAY MORNING. NW FLOW WILL MOVE IN BEHIND THE FRONT...AS THE
UPPER TROUGH GRADUALLY MOVES THROUGH THE REGION ON FRIDAY AND
SOME LINGERING MOISTURE COULD PRODUCE SOME SHOWERS MOST OF THE
DAY. THE UPPER LOW WILL SHIFT E FRIDAY NIGHT...FURTHER
DIMINISHING THE CHANCE FOR SHOWERS.

TEMPERATURES THURSDAY NIGHT WILL BE COOLER...IN THE U40S-U50S AND
NOT MUCH WARMER FOR FRIDAY WITH CLOUDY SKIES AND LINGERING
SHOWERS KEEPING MAX TEMPS IN THE M50S-M60S. FRIDAY NIGHT...AS
SHOWERS END AND CLOUDS BEGIN TO DECREASE...925MB TEMPS WILL COOL
TO AROUND 5C...WITH SFC MIN TEMPS IN THE M30S-M40S.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 122 PM EDT WEDNESDAY...DEEP UPPER LEVEL TROUGH WHICH WILL
HAVE BROUGHT WIDESPREAD RAINFALL TO THE NORTHEAST OVER THE
PREVIOUS 2 DAYS WILL CONTINUE A SLOW EASTWARD PROGRESSION ACROSS
THE BTV CWA ON SATURDAY. STRONG COLD AIR ADVECTION ON NORTHWEST
FLOW WILL PRODUCE STEEP LOW LEVEL LAPSE RATES WHICH WILL KEEP
SOME LINGERING SHOWERS AROUND THOUGH MOSTLY ACROSS EASTERN
VERMONT AND MAINLY IN THE MORNING HOURS AS HIGH PRESSURE BUILDS
IN FROM THE WEST. HIGH PRESSURE MOVES ACROSS THE REGION SATURDAY
NIGHT THROUGH SUNDAY WITH CLEAR AND COOL CONDITIONS EXPECTED. BY
LATE SUNDAY AFTERNOON AN UPPER LEVEL TROUGH AND ATTENDING COLD
FRONT APPROACHES THE SAINT LAWRENCE VALLEY...PUSHING ACROSS THE
NORTH COUNTRY SUNDAY NIGHT INTO MONDAY MORNING. CURRENT PROGGED
MOISTURE IS FAIRLY WEAK SO THINKING PRECIP WILL BE SHOWERY IN
NATURE WITH NOT A WHOLE LOT OF QPF. OF MORE INTEREST THOUGH...AT
LEAST FOR WINTER LOVERS LIKE ME IS THE PROGGED 850MB TEMPS
FALLING TO ZERO TO -2C MIDDAY MONDAY. COULD WE SEE OUR FIRST
SNOWFLAKES AT THE SUMMITS? STAY TUNED. FRONT MOVES THROUGH THE
REGION MONDAY NIGHT WITH HIGH PRESSURE RETURNING TO THE NORTHEAST
FOR THE REMAINDER OF THE PERIOD THROUGH WEDNESDAY.

TEMPS THROUGH THE PERIOD WILL BE VERY SEASONAL...JUST SLIGHTLY
BELOW NORMAL WITH HIGHS GENERALLY IN THE 60S...AND LOWS IN THE
40S.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...GENERALLY VFR CONDITIONS EXPECTED OVER THE
NEXT 12 HOURS WITH SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING... BRIEFLY REDUCING CIGS/VSBY TO IFR/MVFR LATE THIS
AFTERNOON AND EVENING. HARD TO PINPOINT TSRA AT ANY TERMINAL AT
THIS TIME SO HAVE JUST INCLUDE VCTS FOR NOW THROUGH 06Z. BRIEF
BREAK IN WX FROM 06Z-09Z WITH SOME PATCHY MVFR BR LIKELY...BEFORE
A COLD FRONT ENTERS THE REGION FROM THE WEST SPREADING MVFR
CONDITIONS IN RAIN FROM KMSS AT 09Z TO KBTV BY 12Z. MVFR RAIN
THEN CONTINUES THROUGH THE REMAINDER OF THE TAF PERIOD WITH
PERIOD OF IFR VSBY POSSIBLE.

OUTLOOK 18Z THURSDAY THROUGH MONDAY...

18Z THURSDAY THROUGH 12Z FRIDAY...IFR/MVFR LIKELY IN SHOWERS AND
THUNDERSTORMS AS A COLD FRONTAL PUSHES THROUGH THE REGION.

12Z FRIDAY THROUGH 12Z SATURDAY...MIX OF MVFR/VFR WITH SCATTERED
SHOWERS AS UPPER LEVEL TROUGH ASSOCIATED WITH THE AFOREMENTIONED
FRONTS TRACKS THROUGH THE NORTHEAST.

12Z SATURDAY THROUGH 00Z MONDAY...VFR UNDER HIGH PRESSURE.

00Z MONDAY THROUGH 00Z TUESDAY...MAINLY VFR WITH SCATTERED MVFR
RAIN SHOWERS AS A WEAK COLD FRONT MOVES THROUGH THE NORTHEAST.

&&

.CLIMATE...
NEAR-RECORD HIGH MAXIMUM AND MINIMUM TEMPERATURES ARE FORECAST TO
OCCUR ON WEDNESDAY ACROSS THE NORTH COUNTRY. BELOW ARE THE
RECORDS AND THE YEARS IN WHICH THEY WERE SET.

RECORD HIGHS:
BURLINGTON (BTV)- 	95F (1931)
MONTPELIER (MPV)- 	85F (1961, 1952)
MASSENA (MSS)- 		87F (1961)
ST. JOHNSBURY (SJBV1)-	93F (1931)

RECORD HIGH MINS:
BURLINGTON (BTV)- 	70F (1947, 1925, 1922)
MONTPELIER (MPV)- 	61F (1961)
MASSENA (MSS)- 		72F (1961)
ST. JOHNSBURY (SJBV1)- 	69F (1922)

&&

.EQUIPMENT...
AS OF 438 PM EDT WEDNESDAY...NOAA WEATHER RADIO STATION WXM
44...BROADCASTING FROM THE TOP OF MOUNT ASCUTNEY
VERMONT...REMAINS OFF THE AIR DUE TO A DAMAGED ANTENNA.
REPLACEMENT PARTS HAVE BEEN ORDERED AND THE REPAIR WORK HAS BEEN
SCHEDULED FOR SEPTEMBER 17-20.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...RJS/KGM
NEAR TERM...KGM
SHORT TERM...KGM
LONG TERM...LAHIFF
AVIATION...LAHIFF
CLIMATE...MUCCILLI
EQUIPMENT...WFO BTV
Hazardous weather outlook, Sep 11, 1:41 PM EST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
241 PM EDT WED SEP 11 2013

NYZ026>031-034-035-087-VTZ001>012-016>019-121845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
241 PM EDT WED SEP 11 2013

...SEVERE THUNDERSTORM WATCH 521 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

CONDITIONS WILL CONTINUE TO BECOME FAVORABLE FOR THE DEVELOPMENT OF
STRONG TO POSSIBLY SEVERE THUNDERSTORMS ACROSS THE NORTH COUNTRY
THIS AFTERNOON AND THE FIRST HALF OF THE NIGHT. FOR THIS EVENT THERE
WILL BE TWO DIFFERENT THREATS FOR STORMS. THE FIRST WILL BE OUT
ACROSS THE SAINT LAWRENCE VALLEY OF NEW YORK WHERE A LINE OF STORMS
IS EXPECTED TO FOR OVER SOUTHEAST ONTARIO PROVINCE AND MOVE INTO THE
SAINT LAWRENCE VALLEY LATE THIS AFTERNOON OR EVENING. THE MAIN
THREAT WITH THIS LINE WOULD BE STRONG WINDS...HEAVY DOWNPOURS...AND
FREQUENT LIGHTNING. THE OTHER THREAT WILL BE STORMS FORMING OVER
THE CENTRAL AND EASTERN PORTIONS OF NEW YORK STATE AND MOVING EAST
AND NORTHEAST INTO THE NORTHERN ADIRONDACKS...THE CHAMPLAIN
VALLEY...AND THE REMAINDER OF VERMONT. THESE STORMS WILL BE OF
SHORTER DURATION AND MORE ISOLATED TO SCATTERED IN NATURE...BUT WILL
STILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS...SMALL
HAIL...FREQUENT LIGHTNING...AND BRIEF HEAVY DOWNPOURS. THE MOST
FAVORABLE TIMING FOR THESE STORMS WILL BE BETWEEN 500 PM AND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND EMBEDDED THUNDERSTORMS WILL BE WIDESPREAD ACROSS THE
NORTH COUNTRY ON THURSDAY WITH HEAVY RAINFALL POSSIBLE. COOLER AND
DRIER WEATHER EXPECTED FOR THE REST OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Sep 11, 1:25 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
225 PM EDT WED SEP 11 2013

NYZ026>031-034-035-087-VTZ001>012-016>019-120000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
225 PM EDT WED SEP 11 2013

...THREAT FOR STRONG TO SEVERE STORMS CONTINUES...

CONDITIONS WILL CONTINUE TO BECOME FAVORABLE FOR THE DEVELOPMENT OF
STRONG TO POSSIBLY SEVERE THUNDERSTORMS ACROSS THE NORTH COUNTRY
THIS AFTERNOON AND THE FIRST HALF OF THE NIGHT. FOR THIS EVENT THERE
WILL BE TWO DIFFERENT THREATS FOR STORMS. THE FIRST WILL BE OUT
ACROSS THE SAINT LAWRENCE VALLEY OF NEW YORK WHERE A LINE OF STORMS
IS EXPECTED TO FOR OVER SOUTHEAST ONTARIO PROVINCE AND MOVE INTO THE
SAINT LAWRENCE VALLEY LATE THIS AFTERNOON OR EVENING. THE MAIN
THREAT WITH THIS LINE WOULD BE STRONG WINDS...HEAVY DOWNPOURS...AND
FREQUENT LIGHTNING. THE OTHER THREAT WILL BE STORMS FORMING OVER
THE CENTRAL AND EASTERN PORTIONS OF NEW YORK STATE AND MOVING EAST
AND NORTHEAST INTO THE NORTHERN ADIRONDACKS...THE CHAMPLAIN
VALLEY...AND THE REMAINDER OF VERMONT. THESE STORMS WILL BE OF
SHORTER DURATION AND MORE ISOLATED TO SCATTERED IN NATURE...BUT WILL
STILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS...SMALL
HAIL...FREQUENT LIGHTNING...AND BRIEF HEAVY DOWNPOURS. THE MOST
FAVORABLE TIMING FOR THESE STORMS WILL BE BETWEEN 500 PM AND
MIDNIGHT.

EVENSON
Special weather statement, Sep 11, 1:59 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
259 PM EDT WED SEP 11 2013

NYZ030-034-035-VTZ005-009-112000-
EASTERN ESSEX NY-SOUTHERN FRANKLIN NY-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN ESSEX NY-
259 PM EDT WED SEP 11 2013

...A STRONG THUNDERSTORM WILL MOVE THROUGH NORTHERN ESSEX...
NORTHWESTERN ADDISON...SOUTH CENTRAL FRANKLIN AND SOUTHWESTERN
CHITTENDEN COUNTIES...

AT 254 PM EDT...A STRONG THUNDERSTORM WAS NEAR AXTON LANDING...MOVING
EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
NORTH ELBA...LAKE PLACID...MOUNT VAN HOEVENBERG...KEENE...UPPER
JAY...DEERHEAD...EXIT 32 I87...REBER...BOQUET...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.

LAT...LON 4449 7339 4423 7329 4408 7428 4411 7429
      4411 7438 4424 7443

LAHIFF
Special weather statement, Sep 11, 2:56 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
356 PM EDT WED SEP 11 2013

VTZ004-007-008-112100-
CALEDONIA VT-ESSEX VT-WASHINGTON VT-
356 PM EDT WED SEP 11 2013

...A STRONG THUNDERSTORM WILL MOVE THROUGH CENTRAL CALEDONIA...
NORTHEASTERN WASHINGTON AND SOUTHERN ESSEX COUNTIES...

AT 348 PM EDT...A STRONG THUNDERSTORM WAS NEAR WEST DANVILLE...MOVING
EAST AT 45 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM. EXPECT DANGEROUS LIGHTNING. VERY HEAVY RAIN WILL CAUSE
WATER TO POND ON ROADS AND IN POOR DRAINAGE AREAS. THERE MAY BE RAPID
RISES ON SMALL STREAMS AND CREEKS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
VICTORY...LYNDONVILLE...SOUTH KIRBY...GRANBY...GALLUP
MILLS...MAIDSTONE STATE PARK...MAIDSTONE...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.

LAT...LON 4456 7159 4453 7157 4449 7159 4447 7164
      4440 7171 4431 7222 4449 7241 4479 7159
      4478 7158 4475 7162 4473 7162 4465 7155
      4458 7153

MUCCILLI
Special weather statement, Sep 11, 3:12 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
412 PM EDT WED SEP 11 2013

VTZ003-007-008-010-112115-
CALEDONIA VT-ORANGE VT-ORLEANS VT-WASHINGTON VT-
412 PM EDT WED SEP 11 2013

...A STRONG THUNDERSTORM WILL MOVE THROUGH NORTHERN ORANGE...SOUTH
CENTRAL ORLEANS...SOUTHWESTERN CALEDONIA AND WASHINGTON COUNTIES...

AT 406 PM EDT...A STRONG THUNDERSTORM WAS NEAR NORTH FAYSTON...MOVING
EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM. EXPECT DANGEROUS LIGHTNING. VERY HEAVY RAIN WILL CAUSE
WATER TO POND ON ROADS AND IN POOR DRAINAGE AREAS. THERE MAY BE RAPID
RISES ON SMALL STREAMS AND CREEKS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
RIVERTON...EXIT 9 I89...EXIT 8 I89...MONTPELIER...EAST MONTPELIER...
EAST MONTPELIER CENTER...PLAINFIELD...NORTH MONTPELIER...STILLWATER
STATE PARK...RICKER STATE PARK...PEACHAM...EWELLS MILLS...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.

LAT...LON 4409 7289 4429 7291 4436 7286 4436 7282
      4439 7281 4440 7283 4443 7274 4440 7266
      4448 7259 4443 7250 4455 7240 4459 7227
      4429 7204 4428 7206 4415 7204

MUCCILLI
Special weather statement, Sep 11, 3:29 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
429 PM EDT WED SEP 11 2013

VTZ007>010-017-018-112130-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-ORANGE VT-
WASHINGTON VT-WESTERN ADDISON VT-
429 PM EDT WED SEP 11 2013

...A STRONG THUNDERSTORM WILL MOVE THROUGH NORTHERN ADDISON...
NORTHERN ORANGE...SOUTHEASTERN CHITTENDEN...SOUTHERN WASHINGTON AND
SOUTHWESTERN CALEDONIA COUNTIES...

AT 424 PM EDT...A STRONG THUNDERSTORM WAS NEAR WALTHAM...MOVING EAST
AT 40 MPH.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
LINCOLN...SOUTH STARKSBORO...EAST WARREN...WARREN...ROXBURY...SOUTH
NORTHFIELD...EXIT 5 I89...WASHINGTON...WILLIAMSTOWN...EAST ORANGE...
WEST TOPSHAM...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.

LAT...LON 4421 7214 4394 7217 4404 7329 4422 7328

LAHIFF

The radar

The Burlington radar (KCXX), 66 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Essex

When
September 11, 3:45 PM EST
Where
Essex County, 0.5 mi W of Crown Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
43.950, -73.430

Tree and branches down on wires and vehicle.

Hail, St. Lawrence

When
September 11, 3:55 PM EST
Where
St. Lawrence County, 0.49 mi E of Louisville
Measured
1.75 in hail
Property damage
$20,000
Reported by
Newspaper
Coordinates
44.900, -75.020

Golf ball size hail with some minor damage to vehicles, siding reported.

Thunderstorm Wind, Clinton

When
September 11, 4:15 PM EST
Where
Clinton County, 1.2 mi NW of Champlain
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.990, -73.450

Large tree and branches down on Oak Hill road.

Thunderstorm Wind, Franklin

When
September 11, 4:15 PM EST
Where
Franklin County, 1.62 mi WNW of Ft Covington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.990, -74.500

Several trees reported down across the town.

Thunderstorm Wind, Franklin

When
September 11, 4:30 PM EST
Where
Franklin County, 0.98 mi W of Constable
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
44.930, -74.300

Trees and wires down and trees uprooted throughout town and at intersection of Routes 122 and 30. Several vehicles and utility lines impacted as well.

Thunderstorm Wind, Franklin

When
September 11, 4:40 PM EST
Where
Franklin County, 1.62 mi WNW of Chateaugay
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.930, -74.100

A few trees and large branches reported down.

Thunderstorm Wind, Franklin

When
September 11, 6:50 PM EST
Where
Franklin County, 0.49 mi W of Malone Dufort Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.850, -74.340

A few trees down on Creighton road.

Thunderstorm Wind, Franklin

When
September 11, 7:00 PM EST
Where
Franklin County, 0.49 mi W of Malone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
44.850, -74.290

Trees and power lines down along Route 11 near Muzzey and Town Line roads.

Hail, St. Lawrence

When
September 11, 7:15 PM EST
Where
St. Lawrence County, 0.69 mi N of North Lawrence
Measured
1.75 in hail
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.810, -74.670

Golf ball size hail reported with minor damage to vehicles and awnings.

Hail, Franklin

When
September 11, 7:27 PM EST
Where
Franklin County, 1.47 mi W of Moira
Measured
1.5 in hail
Reported by
Public
Coordinates
44.820, -74.560

Slightly less than golf ball size hail reported.

Hail, St. Lawrence

When
September 11, 7:57 PM EST
Where
St. Lawrence County, 0.85 mi SE of Ogdensburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.690, -75.490

Nickel to quarter size hail reported.

Thunderstorm Wind, St. Lawrence

When
September 11, 8:12 PM EST
Where
St. Lawrence County, 1.2 mi SW of Morley
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.660, -75.200

Tree down and scattered limbs and branches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477472, 477468, 477473, 477474, 477475, 477476, 477477, 477478, 477469, 477470, 477471, 477479.